Subtherapeutic doses of SSRI antidepressants demonstrate considerable serotonin transporter occupancy: implications for tapering SSRIs
- 25 Downloads
Antidepressants are usually tapered to mitigate the risk of antidepressant discontinuation syndrome, a new entity in DSM-5 characterized by nonspecific sensory, somatic and cognitive-emotional symptoms emerging within 2–4 days of the dose reduction or abrupt discontinuation of antidepressants taken continuously for at least 1 month (American Psychiatric Association 2013). Selective serotonin reuptake inhibitors (SSRIs) are commonly implicated, and among these, discontinuation symptom risk is highest with paroxetine and lowest with fluoxetine (Rosenbaum et al. 1998).
Three patterns of symptomatology have been observed in patients discontinuing SSRI antidepressants: (1) New symptoms, which consist of “classic” withdrawal symptoms that are not part of the patient’s original psychiatric illness, (2) rebound symptoms, consisting of the patient’s initial psychiatric symptoms necessitating SSRI treatment but of greater intensity; and (3) persistent postwithdrawal disorders, which resemble...
Compliance with ethical standards
Conflict of interest
The author declares that he has no conflict of interest.
- American Psychiatric Association (2013) Diagnostic and statistical manual of mental disorders, 5th edn. American Psychiatric Association, Washington DCGoogle Scholar
- Meyer JH, Wilson AA, Sagrati S, Hussey D, Carella A, Potter WZ, Ginovart N, Spencer EP, Cheok A, Houle S (2004) Serotonin transporter occupancy of five selective serotonin reuptake inhibitors at different doses: an [11C] DASB positron emission tomography study. Am J Psychiatr 161(5):826–835CrossRefPubMedGoogle Scholar
- Murata Y, Kobayashi D, Imuta N, Haraguchi K, Ieiri I, Nishimura R, Koyama S, Mine K (2010) Effects of the serotonin 1A, 2A, 2C, 3A, and 3B and serotonin transporter gene polymorphisms on the occurrence of paroxetine discontinuation syndrome. J Clin Psychopharmacol 30(1):11–17CrossRefPubMedGoogle Scholar
- Warner CH, Bobo W, Warner C, Reid S, Rachal J (2006) Antidepressant discontinuation syndrome. Am Fam Physician 74:449–456Google Scholar